Mississippi, 2002

Hail and Damaging Winds in Mississippi, July 7, 2002

July 7, 2002 · NWS JAN · 25 events in 12 counties and zones

16 thunderstorm wind, 9 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$56,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 7, 3:39 AM CST, 9 hours 41 minutes earlier.

Area forecast discussion, Jul 7, 3:39 AM CST, 9 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
439 AM CDT SUN JUL 7 2002

MAIN FORECAST PROBLEM THIS MORNING CONTINUES TO BE COVERAGE OF
CONVECTION NEXT FEW DAYS.

ETA/AVN IN GENERAL AGREEMENT THIS MORNING WITH RIDGE OVER THE CENTER
OF THE COUNTRY BECOMING E/W ORIENTED AND BUILDING W THROUGH THE
SHORT TERM. THERMAL RIDGE BECOMING ESTABLISHED OVER N MS SHOULD
HINDER ANY DECENT CONVECTIVE CHANCES THERE THROUGH THE SHORT TERM.
FURTHER SOUTH...PRESENCE OF MID LEVEL COLD POCKETS ROTATING AROUND
RIDGE EVIDENT...BUT DIFFERENCES EXIST IN THE MODELS ON STRENGTH AND
TIMING OF THESE. ALTHOUGH BEST CHANCES OF CONVECTION WILL BE IN THE
SOUTH THROUGH THE SHORT TERM...TIMING/STRENGTH DIFFERENCES OF
AVAILABLE COLD POCKETS WILL CAUSE CONFIDENCE LEVELS TO BE LOW FOR
ANY GOOD CHANCE POPS.

IN THE LATTER PERIODS...AVN SHOWING A GRADUAL TROFFINESS DEVELOPING
OVER THE EASTERN STATES WITH MID LEVEL THERMAL RIDGE BEING NUDGED
SOUTH WITH COOLING NOTED OVER THE NORTH. BEST INSTABILITY WILL SHIFT
TO THE NORTH AND WITH AN APPROACHING SURFACE BOUNDARY BY
WEDNESDAY...BEST CONVECTIVE CHANCES WILL SHIFT NORTH AS WELL.

ETA SHOWING CAPES AROUND 4000 J/KG OVER SOUTHERN SECTIONS TODAY WITH
DECENT DRY AIR ALOFT. THESE CAPES LOOK A LITTLE OVERDONE AS THEY ARE
BASED ON UPPER 90 DEGREE HEAT. WHILE THESE TEMPS ARE POSSIBLE OVER
THE NORTH...THEY SEEM A BIT HIGH FOR THE SOUTH. STILL...GOOD LAPSE
RATES FROM SFC-700 MB WITH MID 90 HEAT...POTETNIAL DOES EXISTS FOR
SOME MICROBURSTS. WILL PROBABLY HANDLE THIS POTETNIAL IN HWO.

FCSTID = 26
JAN   95  73  96  73 /  20  10  30  10
MEI   96  73  96  73 /  20  10  30  10

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

GARRETT

In the hours before

Special weather statement, Jul 7, 12:09 PM CST, 1 hour 11 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
081200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
109 PM CDT SUN JUL 07 2002

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH 9 PM OVER EAST
CENTRAL PORTIONS OF MISSISSIPPI....INCLUDING THE  MERIDIAN AREA.
SOME OF THE STORMS THIS AFTERNOON IN EAST CENTRAL MISSISSIPPI MAY
BECOME SEVERE WITH DAMAGING DOWNBURST WINDS OF UP TO 60 MILES PER
HOUR.

ELSEWHERE ACROSS EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA
AND MUCH OF MISSISSIPPI...EXPECT ISOLATED TO SCATTERED
THUNDERSTORMS TO DEVELOP...MAINLY FROM AROUND 2 PM THROUGH 9 PM.
A FEW SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON.  THE MAIN
CONCERN WILL BE DAMAGING WINDS OF UP TO 60 MILES AN HOUR.

THE ATMOSPHERE OVER THE REGION REMAINS VERY UNSTABLE.  THE
COMBINATION OF AN UNSTABLE ATMOSPHERE...AVAILABLE MOISTURE...AND
DAYTIME HEATING WILL ALLOW SHOWERS AND THUNDERSTORMS TO DEVELOP
THIS AFTERNOON OVER SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA...AND MUCH OF MISSISSIPPI. THE GREATEST COVERAGE OF
THUNDERSTORMS WILL REMAIN SOUTH OF A GREENVILLE TO KOSCIUSKO TO
BROOKSVILLE LINE...WHERE THE AVAILABLE MOISTURE IS THE GREATEST.
EXPECT A LARGE CLUSTER OF STRONG THUNDERSTORMS TO MOVE SLOWLY
WESTWARD FROM EAST CENTRAL MISSISSIPPI INTO CENTRAL MISSISSIPPI
THIS AFTERNOON.  OTHER ISOLATED THUNDERSTORMS ARE ALSO EXPECTED
TO DEVELOP.

WITH DRY AIR IN THE MIDDLE AND UPPER ATMOSPHERE...DAMAGING
DOWNBURST WINDS WILL BE POSSIBLE WITH THE STRONGER STORMS AS THEY
MOVE SLOWLY WESTWARD THIS AFTERNOON.  THE INTENSITY AND COVERAGE
OF THUNDERSTORM ACTIVITY SHOULD DECREASE AFTER SUNSET.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL NEED TO
MONITOR THE WEATHER SITUATION THIS AFTERNOON AND BE PREPARED FOR
THE POSSIBILITY OF A FEW SEVERE THUNDERSTORMS...ESPECIALLY DURING
THE AFTERNOON HOURS BEFORE SUNSET.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 9 hail. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
July 7, 1:20 PM CST
Where
Lauderdale County, Meridian Arpt
Measured
58 kt (67 mph) measured gust
Property damage
$1,000
Reported by
OFFICIAL NWS OBS.
Coordinates
32.333, -88.750

Hail, Lincoln

When
July 7, 2:05 PM CST
Where
Lincoln County, 15 mi SE of Brookhaven
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.433, -90.267

Hail, Lawrence

When
July 7, 2:05 PM CST
Where
Lawrence County, 14 mi SW of Monticello
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.400, -90.283

Thunderstorm Wind, Lincoln

When
July 7, 2:07 PM CST
Where
Lincoln County, 12 mi SE of Brookhaven
Measured
55 kt (63 mph) estimated sustained
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.467, -90.300

Numerous trees were blown down at the intersection of State Road 569 and US 98.

Thunderstorm Wind, Newton

When
July 7, 2:27 PM CST
Where
Newton County, 3 mi S of Newton
Measured
55 kt (63 mph) estimated sustained
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.267, -89.167

Trees were blown down east of State Road 15 and south of US 80.

Thunderstorm Wind, Jasper

When
July 7, 2:28 PM CST
Where
Jasper County, Bay Spgs
Measured
55 kt (63 mph) estimated sustained
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
31.967, -89.300

Numerous trees and powerlines were blown down between Bay Springs and Montrose between 14:28 and 14:40. Some trees blocked area roads.

Hail, Jasper

When
July 7, 2:28 PM CST
Where
Jasper County, Stringer
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.867, -89.267

Dime- to quarter-sized hail covered the ground between Stringer and Montrose.

Hail, Jones

When
July 7, 2:38 PM CST
Where
Jones County, 5 mi N of Laurel
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.767, -89.133

Thunderstorm Wind, Jones

When
July 7, 3:10 PM CST
Where
Jones County, 3 mi NW of Soso
Measured
50 kt (58 mph) estimated sustained
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
31.783, -89.300

Several large limbs were blown down.

Thunderstorm Wind, Jones

When
July 7, 3:10 PM CST
Where
Jones County, 4 mi NW of Soso
Measured
50 kt (58 mph) estimated sustained
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
31.783, -89.317

Several large limbs were blown down.

Hail, Forrest

When
July 7, 3:30 PM CST
Where
Forrest County, Carnes
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
30.983, -89.267

Thunderstorm Wind, Forrest

When
July 7, 3:45 PM CST
Where
Forrest County, Carnes
Measured
52 kt (60 mph) estimated sustained
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
30.983, -89.267

Several trees were blown down in the area. One tree fell on a house, resulting in minor damage.

Thunderstorm Wind, Covington

When
July 7, 3:45 PM CST
Where
Covington County, 2 mi N of Collins
Measured
50 kt (58 mph) estimated sustained
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
31.667, -89.550

Several large limbs were blown down.

Thunderstorm Wind, Franklin

When
July 7, 4:05 PM CST
Where
Franklin County, Meadville
Measured
52 kt (60 mph) estimated sustained
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
31.467, -90.900

Several trees were blown down across the road.

Hail, Marion

When
July 7, 4:34 PM CST
Where
Marion County, 3 mi N of Columbia
Measured
1.75 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.300, -89.833

Golfball-sized hail occurred for at least 10 minutes and covered the ground on State Road 13 north and Columbia.

Thunderstorm Wind, Lawrence

When
July 7, 4:40 PM CST
Where
Lawrence County, 4 mi E of Monticello
Measured
50 kt (58 mph) estimated sustained
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.550, -90.050

Several large limbs were blown down on US 84 between Monticello and Silver Creek.

Thunderstorm Wind, Franklin

When
July 7, 4:47 PM CST
Where
Franklin County, Roxie
Measured
52 kt (60 mph) estimated sustained
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
31.500, -91.067

Seven trees and three cars were overturned in the area.

Hail, Franklin

When
July 7, 4:47 PM CST
Where
Franklin County, Roxie
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.500, -91.067

Thunderstorm Wind, Marion

When
July 7, 4:47 PM CST
Where
Marion County, 10 mi N of Columbia
Measured
60 kt (69 mph) estimated sustained
Property damage
$6,000
Reported by
TRAINED SPOTTER
Coordinates
31.400, -89.833

Numerous trees were blown down in the area. The damage path was 3 miles wide at times north of the community.

Hail, Marion

When
July 7, 4:50 PM CST
Where
Marion County, 10 mi N of Columbia
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.400, -89.833

Thunderstorm Wind, Marion

When
July 7, 4:52 PM CST
Where
Marion County, Morgantown
Measured
55 kt (63 mph) estimated sustained
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.317, -89.933

Numerous trees were blown down in the area.

Thunderstorm Wind, Jefferson Davis

When
July 7, 5:00 PM CST
Where
Jefferson Davis County, Countywide
Measured
55 kt (63 mph) estimated sustained
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
31.583, -89.783

Numerous trees were blown down across the county.

Hail, Jefferson Davis

When
July 7, 5:00 PM CST
Where
Jefferson Davis County, Prentiss
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.600, -89.883

Thunderstorm Wind, Lincoln

When
July 7, 5:32 PM CST
Where
Lincoln County, Brookhaven
Measured
55 kt (63 mph) estimated sustained
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
31.583, -90.450

Several streets in the city were blocked by numerous trees, limbs, and powerlines.

Thunderstorm Wind, Hinds

When
July 7, 6:41 PM CST
Where
Hinds County, Raymond
Measured
53 kt (61 mph) estimated sustained
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
32.267, -90.433

Numerous trees were blown down along Dry Grove Road, near State Road 18 and Midway-Myers Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2002Every state in 2002This day in weather historyWarnings in Mississippi, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309184, 5309087, 5309088, 5309089, 5309092, 5309090, 5309091, 5309093, 5309094, 5309095, 5309096, 5309170, 5309171, 5309172, 5309173, 5309174, 5309175, 5309176, 5309177, 5309178, 5309179, 5309180, 5309181, 5309182, 5309183.